Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have high BP. On medication. Having severe neck pain. Worrisome

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I have High Blood Pressure it was about 159/85 my Dr put me on Benicar then Benicar HCT,
it was great but after 7 months my Blood Pressure starting dropping below 117/70 and I started getting in the AM severe neck pain in like jolts then it stops for the rest of the day.
I stopped taking Benicar HCt about 3 days ago and I am not dizzy and blood pressure still at about 124/80 check AM and PM no real fluctuation.
I am more concerned about the Neck cramps, now I work in Afghanistan and work where there is major you know what. I thought if my Blood pressure rises I would take a half a pill of the 40 mg.
This is the first time I ever had that type of neck pain it is scary.

Posted Mon, 13 Aug 2012 in Hypertension and Heart Disease
Answered by Dr. Aparna Kohli 1 hour later
Thanks for writing in.
There are a few issues that need to be addressed here and we'll address your most pressing concern first: The neck pain. This is unlikely to be related to your blood pressure or to the medication you're taking.
The neck pain can literally be due to several causes including cervical spondylosis, a nerve issue, side effects of medication or a muscle spasm. In order to help me pinpoint the cause, please answer the following questions:
a. Does the pain become worse in any particular posture like bending forward or side ways?
b. Is it associated with any burning or tingling sensation in your neck or arms?
c. Have you sustained any trauma?
d. Are you taking any other medications than the ones you mentioned?
e. Is it associated with any headache?
f. Is it associated with falling asleep in an awkward position?

I would request you to see your physician as soon as its feasible. This will allow him to switch you to another medication for your blood pressure. Suddenly stopping a BP medication can lead to a spike in blood pressure which can cause a heart attack or stroke. It would be best if we start you on a single drug. Benicar HCT has 2 drugs (olmesartan and hydrochlorthiazide) which are probably too strong for you. Using any of these agents alone can help us manage your blood pressure better.

Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Have high BP. On medication. Having severe neck pain. Worrisome 1 hour later
To answer your questions:

Neck Pain starts in AM when I bend my head forward.
No tingling sensation in neck or arms
No Trauma
No other meds
No headache

Possible bad bed I sleep on
Possible side effects from withdrawal from meds.

I was told it takes a good week for meds to wear off so I will wait
and cut dose in half and use just plain Benicar 20mg

I am here till next XXXXXXX will check out in Dubai the other meds you recomended.

Small doses.

Why because when I work out my blood pressure is low it is when I do not work out it spikes.

Thank you for your feedback, will try fewer pillows .
Answered by Dr. Aparna Kohli 9 minutes later
Thanks for writing back.
The pain could be due to cervical spondylosis or a wrong posture ( a very common contributing culprit). Its unlikely to be due to the withdrawal of the medication. When you go back home, I would suggest you get a Xray of the neck AP and lateral views. Also, please The best would be to sleep sideways with a pillow which is thick to just fill the gap between the head and the shoulder.
Also, if you job involves sedentary work, get up every 15-20 minutes, move around and just gently shrug your shoulders. This should make you feel much better.
For the blood pressure, plain Benicar 20 mg sounds just fine. This should help us keep your blood pressure in control. Please dont wait for a week and I would recommend you start it right away.
Hope that helps.
Let me know if you have any additional concerns. If not, please close this discussion and rate the answers.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor